News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Sinus Tachycardia even after recovery from DCM


 mum2twins - Wed Apr 29, 2009 1:53 am

Hi :)

I'm a 26 year old female. Two and a half years ago I was diagnosed with Dilated Cardiomyopathy, possibly caused by my pregnancy 18 months beforehand. My ejection fraction has since come up to 54% (From 30%), and my heart size is now normal. I remain on all my meds, (Carvedilol, Inhibace, Furosemide, Aspirin).

I have had two 48 hour holter monitors, and just completed a week with an event moniter. My resting heart rate is consistently varying from 90-120bpm. With very little exertion (Dressing my three year old twins, doing household chores) my heart rate is going up to 170bpm, when I become dizzy, nauseas and short of breath. I have had this problem since developing DCM, and each time my Cardiologist has increased my Carvedilol with no noticeable improvement. I was called today with the latest event monitor results and told I was having Sinus tachycardia with rhythms up to 180bpm. My cardiologist has told me to go back and see my GP.

I realise having sinus tachycardia is not a dangerous arrythmia, but it is really effecting my quality of life. I have young twins and am feeling constantly tired from this rapid rhythm. I've had a vast array of blood tests which have all come back normal. Is there anything I can do, or is this something I will have to learn to live with? I had thought once the DCM improved i would feel better, but overall I'm feeling just as I did when I was in heart failure.

Thank you :)
 John Kenyon, CNA - Mon May 04, 2009 10:22 pm

User avatar Hi there --

Well first, congratulations on having recovered your normal heart size and ejection fraction. This is great! It would probably easier to enjoy, however, if your heart would settle down just a little. Unfortunately sometimes after something like this (anything that involves a temporary failure of the heart muscle) there can follow a period of reflex tachycardia. While you may have to stay on the Carvidilol for a while yet to get the maximum benefit, it may be necessary to add a different, more conventional beta blocker in order to get your rate down to a tolerable level. Whether or not this would work for you depends on all the information your cardiologist has compiled regarding your problem, but in many cases this can be done. If this isn't workable for you then it's possible a prescription by your cardiologist for at least a 90-day turn in a good cardiac rehab program might help retrain your heart and get things settled. Again, it's not for every person with this problem, but I have seen it work quite well.

It's true sinus tach isn't a dangerous arrhythmia, but when it won't slow back to normal, as is somtimes the case, one of the above approaches (or a combination) might well do it. Hopefully, regardless of what can be done in the short term, this will eventually self-correct. In the meantime I hope you can arrange to get some help with caring for the little ones, as they are right now at the most challenging stage of their development they'll probably be til they hit their teens. It's a lot of work! I hope you'll at least run these suggestions by your doctors and that this is somewhat helpful. Good luck to you and please follow up with us here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here